Secondary Logo

Journal Logo

Was Case Report a Case of Unrecognized Local Anesthetic Toxicity?

Schwartz, David, MD; VadeBoncouer, Timothy, MD; Weinberg, Guy, MD

doi: 10.1213/01.ANE.0000063172.15467.60
LETTERS TO THE EDITOR: Letters & Announcements
Free

Department of Anesthesiology, University of Illinois College of Medicine, Chicago, IL

To the Editor:

We read with interest the case reported by Tung et al. (1) of cardiac arrest in a patient with chronic hypertension, pulmonary hypertension, and scleroderma during recovery from a brachial plexus block. The authors postulate that several factors, including preexisting cardiac disease, and prior administration of an angiotensin converting enzyme (ACE) inhibitor, a beta-blocker, and possibly metoclopramide, contributed to the fatal event. We agree that the incident was probably multifactorial in origin. However, the clinical setting and signs suggest another factor, local anesthetic toxicity, may have played a key role in this patient’s demise.

The patient received a combination of bupivacaine 100 mg and mepivacaine 300 mg approximately two hours before she developed hypertension and nausea in the recovery room. She received labetalol and metoclopramide, and shortly thereafter, developed bradycardia and hypotension leading to circulatory collapse. The patient required continued pressor support after resuscitation, exhibited prolonged, severe metabolic acidosis, and 13 hours later had a fatal episode of bradycardia.

Systemic absorption from a local anesthetic depot continues long after the injection, and several factors can augment the resulting serum concentration or its effects. Serum anesthetic concentration after injection will vary inversely with the patient’s weight (2), which was not reported, and is likely to be higher if, as in this case, the anesthetic solution did not contain epinephrine (3). The combination of bupivacaine with another amide local anesthetic can also increase cardiotoxicity (4).

Bupivacaine is highly tissue bound and prolonged elevation of serum anesthetic concentrations could have cumulative toxic effects on cardiac function, leading to delayed toxicity. The earliest sign of cardiovascular derangement in this patient was hypertension, a feature typical of early local anesthetic toxicity (5). Labetalol was used to treat the hypertension, however, beta-blockade can exacerbate bupivacaine toxicity, which typically causes bradycardia and contractile depression. The final events occurred in the setting of severe acidosis, a factor that is well known to aggravate bupivacaine cardiac toxicity.

Local anesthetic toxicity should be considered in the differential diagnosis of intractable cardiac dysfunction after bupivacaine-based regional anesthesia. Reports of fatal local anesthetic cardiac toxicity are rare. This case suggests that in the presence of confounding factors or an atypical presentation, such toxicity can go unrecognized and therefore unreported. Local anesthetic cardiac toxicity (6) and its treatment (7) have recently been reviewed elsewhere.

1. Tung A, Sweitzer B, Cutter T. Cardiac arrest after labetalol and metoclopramide administration in a patient with scleroderma. Anesth Analg 2002; 95: 1667–8.
2. Smith T, Moratin P, Wulf H. Smaller children have greater bupivacaine plasma concentrations after ilioinguinal block. Br J Anaesth 1996; 76: 452–5.
3. Robison C, Ray D, McKeown D, Buchan A. Effect of adrenaline on plasma concentrations of bupivacaine following lower limb nerve block. Br J Anaesth 1991; 66: 22–31.
4. Simon L, Kariya N, Pelle-Lancien E, Mazoit J. Bupivacaine-induced QRS prolongation is enhanced by lidocaine and by phenytoin in rabbit hearts. Anesth Analg 2002; 94: 203–7.
5. Scott D, Lee A, Fagan D, et al. Acute toxicity of ropivacaine compared with that of bupivacaine. Anesth Analg 1989; 69: 1089–96.
6. Heavner J. Cardiac toxicity of local anesthetics in the intact isolated heart model: a review. Reg Anesth Pain Med 2002; 27: 545–55.
7. Weinberg G. Current concepts in resuscitation of patients with local anesthetic cardiac toxicity. Reg Anesth Pain Med 2002; 27: 568–75.
© 2003 International Anesthesia Research Society